Title: Drug-drug interactions between immunosuppressants and antidiabetic drugs in the treatment of post-transplant diabetes mellitus
Authors: Vanhove, Thomas ×
Remijsen, Quinten
Kuypers, Dirk
Gillard, Pieter #
Issue Date: Sep-2016
Publisher: W.B. Saunders Co.
Series Title: Transplantation Reviews vol:Ahead of print
Article number: S0955-470X(16)30078-7
Abstract: Post-transplant diabetes mellitus is a frequent complication of solid organ transplantation that generally requires treatment with lifestyle interventions and antidiabetic medication. A number of demonstrated and potential pharmacokinetic drug-drug interactions (DDIs) exist between commonly used immunosuppressants and antidiabetic drugs, which are comprehensively summarized in this review. Cyclosporine (CsA) itself inhibits the cytochrome P450 (CYP) 3A4 enzyme and a variety of drug transporters. As a result, it increases exposure to repaglinide and sitagliptin, will likely increase the exposure to nateglinide, glyburide, saxagliptin, vildagliptin and alogliptin, and could theoretically increase the exposure to gliquidone and several sodium-glucose transporter (SGLT)-2 inhibitors. Currently available data, although limited, suggest that these increases are modest and, particularly with regard to gliptins and SGLT-2 inhibitors, unlikely to result in hypoglycemia. The interaction with repaglinide is more pronounced but does not preclude concomitant use if repaglinide dose is gradually titrated. Mycophenolate mofetil and azathioprine do not engage in DDIs with any antidiabetic drug. Although calcineurin inhibitors (CNIs) and mammalian target of rapamycin inhibitors (mTORi) are intrinsically prone to DDIs, their disposition is not influenced by metformin, pioglitazone, sulfonylureas (except possibly glyburide) or insulin. An effect of gliptins on the disposition of CNIs and mTORi is unlikely, but has not been definitively ruled out. Based on their disposition profiles, glyburide and canagliflozin could affect CNI and mTORi disposition although this requires further study. Finally, delayed gastric emptying as a result of glucagon-like peptide-1 agonists seems to have a limited, but not necessarily negligible effect on CNI disposition.
ISSN: 0955-470X
Publication status: accepted
KU Leuven publication type: IT
Appears in Collections:Clinical and Experimental Endocrinology
Laboratory of Nephrology
× corresponding author
# (joint) last author

Files in This Item:
File Description Status SizeFormat
Drug-drug interactions between immunosuppressants and antidiabetic drugs in the treatment of post-transplant diabetes mellitus.pdf Submitted 330KbAdobe PDFView/Open Request a copy

These files are only available to some KU Leuven Association staff members


All items in Lirias are protected by copyright, with all rights reserved.